[Skip to Content]
[Skip to Content Landing]
Article
June 18, 1960

ANAPHYLACTIC REACTION TO AQUEOUS CHYMOTRYPSIN INJECTION: DEVELOPMENT IN A PREVIOUSLY NONSENSITIVE PATIENT

Author Affiliations

Lincoln, Neb.

From the University Health Service, University of Nebraska.

JAMA. 1960;173(7):796-797. doi:10.1001/jama.1960.73020250013008e
Abstract

For several years the protease chymotrypsin has been among the available adjunctive treatments for traumatic injuries in which tissue hemorrhage and edema present a problem.1 The toxicity of this material has been studied, and it has been found to be relatively nontoxic.2 However, being protein in nature it might be expected to elicit a sensitivity reaction in susceptible persons. A survey of the literature revealed a report on only one such sensitivity reaction.3 This note constitutes a report of a reaction to aqueous chymotrypsin (Chymar) in which sufficient sensitivity was built up over nine days to produce serious anaphylactic shock.

Report of a Case  The patient was a 19-year-old man who was admitted to the University Health Center on Oct. 17, 1959, after an acute facial injury sustained in varsity football competition. A diagnosis of multiple fractures of the right maxilla was made. Because of intense edema,

×